Wisconsin, 2024

Winter Storm and Winter Weather in Wisconsin, December 19 to 20, 2024

December 19 to 20, 2024 · NWS ARX · 13 events in 13 counties and zones

On December 19th, a potent winter system brought heavy snow amounts as high as 5 to 8 inches in a narrow band near the Interstate 90 corridor beginning in the morning hours and continuing through the overnight. In addition, a more persistent band featured an area of slightly higher totals in Crawford and Grant counties with totals upwards of 6 inches.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

On December 19th, a potent winter system brought heavy snow amounts as high as 5 to 8 inches in a narrow band near the Interstate 90 corridor beginning in the morning hours and continuing through the overnight. In addition, a more persistent band featured an area of slightly higher totals in Crawford and Grant counties with totals upwards of 6 inches. Throughout the day, the system expanded further east through Wisconsin where additional heavier snow totals were noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 19, 3:50 AM CST, 1 hour 10 minutes earlier. Its key messages:

  • Impactful snow expected today north of a line from Dodge Center Minnesota to Richland Center Wisconsin. Snowfall amounts north of this line will range from 3 to 8 inches. The highest snow amounts will be along and north of Interstate 94 where 5 to 8 inches are expected. Much of this snow will fall today. Slippery to hazardous travel conditions are expected for the morning and evening commutes. Due to this, the Winter Weather Advisory and Winter Storm Warnings continue into tonight.
  • Northwest flow aloft favors below-normal temperatures from Friday into the weekend. High temperatures will range from the teens into the 20s for Friday and Saturday and in the 20s for Sunday. Low temperatures will be in the teens for Friday and in the single digits above zero for the weekend.
  • Above-normal temperatures return on Monday and continue through the rest of next week. High temperatures will be in the 30s and 40s. Low temperatures will be in the 20 and 30s. There are high probabilities (80-90 percent) that these well above-normal temperatures will continue into the start of 2025.
Area forecast discussion, Dec 19, 3:50 AM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
350 AM CST Thu Dec 19 2024

.KEY MESSAGES...

- Impactful snow expected today north of a line from Dodge
  Center Minnesota to Richland Center Wisconsin. Snowfall
  amounts north of this line will range from 3 to 8 inches. The
  highest snow amounts will be along and north of Interstate 94
  where 5 to 8 inches are expected. Much of this snow will fall
  today. Slippery to hazardous travel conditions are expected
  for the morning and evening commutes. Due to this, the Winter
  Weather Advisory and Winter Storm Warnings continue into
  tonight.

- Northwest flow aloft favors below-normal temperatures from
  Friday into the weekend. High temperatures will range from the
  teens into the 20s for Friday and Saturday and in the 20s for
  Sunday. Low temperatures will be in the teens for Friday and
  in the single digits above zero for the weekend.

- Above-normal temperatures return on Monday and continue
  through the rest of next week. High temperatures will be in
  the 30s and 40s. Low temperatures will be in the 20 and 30s.
  There are high probabilities (80-90 percent) that these well
  above-normal temperatures will continue into the start of
  2025.

&&

.UPDATE...
Issued at 349 AM CST Thu Dec 19 2024

Based on radar returns upstream over south-central and southwest
Minnesota, decided to add Dodge County to the Winter Weather
Advisory.

&&

.DISCUSSION...
Issued at 317 AM CST Thu Dec 19 2024

Today and Tonight

The model consensus has increased overnight with this system.
They are in good agreement that warm air advection snow will
produce accumulating snow across the area this morning.
The soundings show more of their profiles in the dendritic
growth zone (100-200 mb) along and north of Interstate 94
corridor. As a result, there is up to 40 percent chance that
hourly snow rates north of Interstate 94 will exceed 1 inch per
hour in the 19.00z HREF for this morning. This snow will then
continue into this evening as a deformation band of snow moves
across the area. The snow will then taper off to flurries
overnight tonight.

Forecast snow totals have changed little overnight. Snowfall
amounts north of a Dodge Center, MN to Richland Center, WI
line will range from 3 to 8 inches. The highest snow amounts
will be along and north of Interstate 94 where 5 to 8 inches are
expected. Much of this snow will fall today. Slippery to
hazardous travel conditions are expected for the morning and
evening commutes. Due to this, the Winter Weather Advisory and
Winter Storm Warnings continue into tonight.

Friday through the Weekend

It continues to look like northwest flow aloft will bring
below-normal temperatures into the Upper Mississippi River
Valley. High temperatures will range from the teens into the
20s for Friday and Saturday and in the 20s for Sunday. Low
temperatures will be in the teens for Friday and in the single
digits above zero for the weekend.

While many of the models are in good agreement that a shortwave
trough on the western periphery of a broad upper level trough
over eastern portions of Canada and the US, they continue to
differ on whether this system will produce any light snow or
flurries on Saturday afternoon and night. Confidence remains
(less than 15 percent), so did not include in the forecast.

Monday and Monday night

The models continue to show good agreement that a shortwave
trough will move east from the Central and Northern Plains into
the Mid and Upper Mississippi River Valley. At this time, it
continues to look like the precipitation will be mainly snow,
but can't rule out some rain. While the chances of 1 inch in the
grand ensemble remain less than 15 percent west of the
Mississippi River, they have increased into the 15 to 35 percent
chance for the remainder of the area.

For the Rest of Next Week

A maritime air mass will be found across the United States.
This will result in high probabilities for well above-normal
temperatures (80-90 percent probabilities for the local area).
High temperatures will be in the 30s and 40s. Low temperatures
will be in the 20 and 30s. There are high probabilities (80-90
percent) that these well above-normal temperatures will continue
into the start of 2025.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1059 PM CST Wed Dec 18 2024

MVFR ceilings remain across much of the forecast this area this
evening as the clearing previously across central Minnesota
continues inching its way southeast, but remains to be poorly
handled by model guidance. Based on current satellite trends,
expecting the MVFR ceilings to be through KRST around 07z, but
may continue further southeast into the overnight hours.
Snowfall remains on track to start early Thursday morning,
continuing throughout the day. Visibilities will become IFR to
LIFR in heavier snowfall, with the 19.00z HREF suggesting 70-80%
probabilities of visibilities down to 1/2SM, especially in areas
along and north of I-94 where the highest amounts are currently
expected. Ceilings also quickly become MVFR to IFR as the snow
moves through the area.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until 3 AM CST Friday for WIZ041>044-
     053-055.
     Winter Storm Warning until 3 AM CST Friday for WIZ017-029-
     032>034.
MN...Winter Weather Advisory until 3 AM CST Friday for MNZ079-
     086>088-096.
IA...None.

&&

UPDATE...Boyne
DISCUSSION...Boyne
AVIATION...Falkinham
Hazardous weather outlook, Dec 19, 3:25 AM CST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
325 AM CST Thu Dec 19 2024

WIZ017-029-032>034-201200-
Taylor-Clark-Buffalo-Trempealeau-Jackson-
325 AM CST Thu Dec 19 2024

This Hazardous Weather Outlook is for portions of central
Wisconsin...north central Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

5 to 8 inches snow is expected through tonight. Much of this snow
will fall today. Hazardous travel conditions are expected for the
morning and evening commutes.

.DAYS TWO THROUGH SEVEN...Friday through Christmas

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports would be greatly appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

A Google Meet Live is scheduled for 10 AM CDT Thursday morning.

MNZ079-086>088-096-WIZ041>044-053-055-201200-
Wabasha-Dodge-Olmsted-Winona-Houston-La Crosse-Monroe-Juneau-
Adams-Vernon-Richland-
325 AM CST Thu Dec 19 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...central Wisconsin...southwest Wisconsin and west
central Wisconsin.

.DAY ONE...Today and Tonight

3 to 5 inches snow is expected through tonight. Much of this snow
will fall today. Slippery to hazardous travel conditions will impact
the morning and evening commutes.

.DAYS TWO THROUGH SEVEN...Friday through Christmas

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports would be greatly appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

A Google Meet Live is scheduled for 10 AM CDT Thursday morning.

IAZ008>011-018-019-029-030-MNZ094-095-WIZ054-061-201200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Mower-Fillmore-Crawford-Grant-
325 AM CST Thu Dec 19 2024

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota and southwest
Wisconsin.

.DAY ONE...Today and Tonight

1 to 3 inches snow is expected through tonight. Much of this snow
will fall today. Slippery travel conditions may impact the
morning and evening commutes.

.DAYS TWO THROUGH SEVEN...Friday through Christmas

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports would be greatly appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

A Google Meet Live is scheduled for 10 AM CDT Thursday morning.

Boyne

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 6 winter weather. Local standard time, as filed.

Winter Storm, Buffalo

When
December 19, 5:00 AM CST to December 20, 2:30 AM CST
Where
Buffalo forecast zone
Reported by
Public
Coordinates
44.380, -91.754 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 3 to 7 inches across Buffalo County as a result of this winter system. The highest storm total snow accumulation in the county occurred in the city of Buffalo where 7.0 was measured.

Winter Storm, La Crosse

When
December 19, 5:00 AM CST to December 20, 4:00 AM CST
Where
La Crosse forecast zone
Reported by
Official NWS Observations
Coordinates
43.907, -91.115 (the zone’s center; the record gives no point)

Snowfall amounts ranged between 5 to 8 inches across La Crosse County as a result of this winter system. The highest storm total snow accumulation in the county occurred in French Island where 7.8 was measured.

Winter Storm, Monroe

When
December 19, 5:00 AM CST to December 20, 4:00 AM CST
Where
Monroe forecast zone
Reported by
Public
Coordinates
43.946, -90.618 (the zone’s center; the record gives no point)

Snowfall amounts ranged between 5 to 8 inches across Monroe County as a result of this winter system. The highest storm total snow accumulation in the county occurred in Sparta where 7.5 was measured.

Winter Storm, Trempealeau

When
December 19, 5:00 AM CST to December 20, 3:00 AM CST
Where
Trempealeau forecast zone
Reported by
Public
Coordinates
44.304, -91.358 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 5 to 8 inches across Trempealeau County as a result of this winter system. The highest storm total snow accumulation in the county occurred in the city of Arcadia where 8.0 was measured.

Winter Weather, Vernon

When
December 19, 5:00 AM CST to December 20, 4:00 AM CST
Where
Vernon forecast zone
Reported by
CoCoRaHS
Coordinates
43.594, -90.834 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 4 to 6 inches across Vernon County as a result of this winter system. Localized amounts over 6 inches were observed in the county with highest storm total snow accumulation being 1 mile northeast of Stoddard where 6.5 was measured.

Winter Weather, Crawford

When
December 19, 5:00 AM CST to December 20, 4:30 AM CST
Where
Crawford forecast zone
Reported by
Public
Coordinates
43.240, -90.931 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 3 to 6 inches across Crawford County as a result of this winter system. The highest storm total snow accumulation in the county occurred 3 miles northeast of Boscobel where 6.0 was measured.

Winter Weather, Grant

When
December 19, 5:00 AM CST to December 20, 4:00 AM CST
Where
Grant forecast zone
Reported by
Public
Coordinates
42.868, -90.706 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 2 to 6 inches across Grant County as a result of this winter system. The highest storm total snow accumulation in the county occurred 2 miles southeast of Blue River where 6.0 was measured.

Winter Storm, Jackson

When
December 19, 5:30 AM CST to December 20, 3:30 AM CST
Where
Jackson forecast zone
Reported by
Public
Coordinates
44.319, -90.805 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 4 to 7 inches across Jackson County as a result of this winter system. The highest storm total snow accumulation in the county occurred in the city of Black River Falls where 6.5 was measured.

Winter Weather, Richland

When
December 19, 5:30 AM CST to December 20, 4:00 AM CST
Where
Richland forecast zone
Reported by
Public
Coordinates
43.376, -90.429 (the zone’s center; the record gives no point)

Snowfall totals ranging from 3 to 6 inches fell across Richland County. In the localized portions of northern Richland County, amounts as high as 6.5 were observed 4 miles south-southwest of Rockbridge.

Winter Weather, Clark

When
December 19, 5:30 AM CST to December 20, 4:00 AM CST
Where
Clark forecast zone
Reported by
Public
Coordinates
44.735, -90.612 (the zone’s center; the record gives no point)

Snowfall totals ranging from 2 to 5 inches fell across Clark County with this winter system. The highest storm total snow accumulation in the county of 4.9 was measured 6 miles south-southeast of Sidney.

Winter Storm, Juneau

When
December 19, 6:00 AM CST to December 20, 4:30 AM CST
Where
Juneau forecast zone
Reported by
Public
Coordinates
43.924, -90.114 (the zone’s center; the record gives no point)

Snowfall amounts ranged between 3 to 7 inches across Juneau County as a result of this winter system. The highest storm total snow accumulation in the county occurred 3 miles south-southeast of Mauston where 6.7 was measured.

Winter Storm, Adams

When
December 19, 6:30 AM CST to December 20, 4:30 AM CST
Where
Adams forecast zone
Reported by
CoCoRaHS
Coordinates
43.970, -89.771 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 4 to 8 inches across Adams County as a result of this winter system. The highest storm total snow accumulation in the county occurred 3 miles south of Brooks where 8.0 was measured.

Winter Weather, Taylor

When
December 19, 7:30 AM CST to December 20, 1:30 AM CST
Where
Taylor forecast zone
Reported by
Public
Coordinates
45.212, -90.501 (the zone’s center; the record gives no point)

Snowfall totals ranging from 1 to 5 inches fell across Taylor County with this winter system. The highest storm total snow accumulation in the county of 5.0 was in Medford.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1228013, 1228022, 1228023, 1228285, 1228288, 1228291, 1228292, 1228019, 1228121, 1228123, 1228021, 1228012, 1228129.